Illinois, 2015

Damaging Winds in Illinois, June 25, 2015

June 25, 2015 · NWS PAH · 3 events in 3 counties and zones

Severe thunderstorms developed within an increasingly unstable air mass to the south of a cold front. Moderate vertical wind shear supported organized southeastward-moving storms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe thunderstorms developed within an increasingly unstable air mass to the south of a cold front. Moderate vertical wind shear supported organized southeastward-moving storms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 5:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 5:38 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT THU JUN 25 2015

.UPDATE...
ISSUED AT 638 PM CDT THU JUN 25 2015

UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 242 PM CDT THU JUN 25 2015

WITH THE APPROACH OF A FRONTAL BOUNDARY AND AN UPPER LEVEL
DISTURBANCE...SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FROM
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. WITH ABUNDANT
MOISTURE...PLENTY OF INSTABILITY...AND DECENT UNI-DIRECTIONAL WIND
SHEAR A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

ON FRIDAY SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FROM THE
WEST AS A SHARP SHORT WAVE IS FORECAST TO INDUCE A LOW ON THE
AFOREMENTIONED SURFACE BOUNDARY THAT WILL PULL/PUSH THE BOUNDARY
ACROSS THE REGION. THE PASSAGE OF THE FRONT COMBINED WITH THE SAME
SEVERE PARAMETERS MENTIONED IN THE PREVIOUS PARAGRAPH MAY PRODUCE
SEVERE STORMS...MAINLY IN THE AFTERNOON. DAMAGING WINDS AND LARGE
HAIL WILL AGAIN BE THE PRIMARY THREATS.

PRECIPITATION CHANCES WILL DIMINISH FROM THE WEST FRIDAY NIGHT IN
THE WAKE OF THIS SYSTEM. BEYOND THAT HIGH PRESSURE AT THE SURFACE
AND NORTHWEST FLOW ALOFT WILL OFFER SOME RELIEF FROM THE RECENT HEAT
SPELL.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 242 PM CDT THU JUN 25 2015

FAIRLY HIGH CONFIDENCE THROUGH THE WEEKEND. MEDIUM CONFIDENCE NEXT
WEEK.

AFTER A DRY SUNDAY A WEAK SPOKE OF ENERGY WILL ROTATE ACROSS THE
HEARTLAND BRINGING RAIN CHANCES BACK AFTER MIDNIGHT SUNDAY. THE
UPPER LEVEL TROUGH PERSISTS OVER THE AREA WELL INTO THE MIDDLE OF
THE WEEK. THIS WILL MULTIPLE ROUNDS OF IMPULSES TO MOVE INTO THE
REGION ON THE NORTHWEST FLOW ALOFT. FINALLY TUESDAY INTO WEDNESDAY
ANOTHER COLD FRONT WILL MOVE INTO THE AREA AND STALL OUT. RIGHT NOW
SOME OF THE MODELS ARE SHOWING THE FRONT PUSHING JUST TO OUR SOUTH
RATHER THAN HANGING UP OVER THE AREA. THUS THE MEDIUM CONFIDENCE
RATIONAL FOR THE EXTENDED.

TEMPERATURES WILL BE COOLER THAN RECENTLY THROUGH THE EXTENDED BUT
SLOWLY WARM AS WE HEAD THROUGH NEXT WEEK. IN ADDITION DEPENDING ON
IF THE FRONT STALLS OVER US VS SOUTH OF US COULD GET ANOTHER COOL
DOWN MID TO LATE NEXT WEEK.

&&

.AVIATION...
ISSUED AT 638 PM CDT THU JUN 25 2015

WITH THE APPROACH OF A FRONTAL BOUNDARY AND UPSTREAM UPPER LEVEL
ENERGY...CLOUDINESS AND PRECIPITATION CHANCES WILL INCREASE
THROUGH THE PERIOD. MVFR CIGS/VSBYS ARE POSSIBLE IN TSRA...
OTHERWISE VFR CONDITIONS SHOULD PREVAIL. SOME STORMS MAY BECOME
SEVERE EARLY NEAR KEVV/KOWB WITH DAMAGING WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS. WINDS EXPECTED OUT OF THE SOUTHWEST TO
WEST AOB 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Jun 25, 2:14 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT THU JUN 25 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
314 PM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RAPIDLY INCREASE ACROSS THE
NORTHERN HALF OF THE REGION THIS EVENING...AS A COLD FRONT
APPROACHES. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL
CAN BE EXPECTED. IF THE STORMS CAN ORGANIZE INTO A LINE...DAMAGING
WINDS WILL BECOME MORE OF A CONCERN. THE STORMS ARE EXPECTED TO
MOVE EAST OUT OF THE AREA LATE TONIGHT.

HEAT INDEX VALUES WILL TOP OUT FROM 100 TO 105 THROUGHOUT THE
REGION THIS AFTERNOON.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER-LEVEL STORM SYSTEM AND ASSOCIATED SURFACE LOW PRESSURE
CENTER WILL SUPPORT WIDESPREAD THUNDERSTORM DEVELOPMENT ACROSS
THE AREA FRIDAY AFTERNOON AND EVENING. A FEW SEVERE STORMS WITH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...BUT HEAVY
RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH NEXT
THURSDAY. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER REMAINS LOW
AT THIS TIME. HOWEVER...ISOLATED POCKETS OF STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH HEAVY RAIN AND STRONG WIND GUSTS
THE GREATEST HAZARDS.

FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE NORTHERN HALF OF
THE AREA THIS EVENING...AND THROUGHOUT THE REGION FRIDAY AFTERNOON
AND EVENING.

JP

In the hours before

Special weather statement, Jun 25, 8:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT THU JUN 25 2015

ILZ075>077-082-083-260315-
WHITE IL-HAMILTON IL-WAYNE IL-EDWARDS IL-JEFFERSON IL-
923 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WABASH...EAST CENTRAL
JEFFERSON...EDWARDS...NORTHERN HAMILTON...WAYNE AND NORTHWESTERN
WHITE COUNTIES UNTIL 1015 PM CDT...

AT 923 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF XENIA
TO NEAR BLUFORD...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CARMI...FAIRFIELD...ALBION...WAYNE CITY...WEST SALEM...BLUFORD...
CISNE...JEFFERSONVILLE...BELLE RIVE...SIMS...BONE GAP...MILL
SHOALS...BROWNS...SPRINGERTON...MOUNT ERIE...KEENES...JOHNSONVILLE...
GOLDEN GATE...BELLE PRAIRIE CITY AND BURNT PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN ILLINOIS.

LAT...LON 3860 8815 3857 8815 3857 8796 3853 8794
      3850 8796 3843 8795 3841 8797 3835 8798
      3809 8811 3825 8880 3861 8862
TIME...MOT...LOC 0223Z 286DEG 39KT 3856 8857 3828 8875

The radar

The Evansville,IN radar (KVWX), 88 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 25, 8:45 PM CST
Where
Jefferson County, Belle Rive
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
38.230, -88.730

A barn was destroyed, and trees were blown down.

Thunderstorm Wind, Hamilton

When
June 25, 9:00 PM CST
Where
Hamilton County, Mc Leansboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.100, -88.530

Several trees and power lines were blown down.

Thunderstorm Wind, White

When
June 25, 9:15 PM CST
Where
White County, Carmi Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.100, -88.150

A wind gust to 63 mph was measured at the Carmi Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578721, 578723, 578722.